| Model Number |
99-56-22020 |
| Medical Device Problem Code |
Mechanical Problem (1384)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Code Available (3191)
| Date of Event |
11/16/2016
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 99-56-22020 lot v1374298 before the market release.No anomalies have been found.The original lot, manufactured in 2014, was comprised of (b)(4) devices.All of them have already been distributed to the market.Technical evaluation: the device involved in this event has not yet been received by orthofix (b)(4).Orthofix (b)(4) is strictly in contact with the local distributor to have the device concerned.The technical evaluation of the device involved will be performed as soon as the device become available.Medical evaluation: the information available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the technical evaluation are available.As soon as the results of the technical investigation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
Event or Problem Description
The information provided by the local distributor indicates: device code: 99-56-22020; lot number: v1374298; quantity: 1; hospital name: not provided; surgeon name: not provided; date of initial surgery: (b)(6) 2016; body part to which device was applied: not provided; surgery description:not provided; patient's information: not provided; problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem; event description: as the day progresses we have encountered the same issue in another hospital.Holes for the new struts are too small.New struts do not fit.Same size of the double row tl-hex foot plate 140mm, lot v1374298.No further clinical details were provided.On 18 november orthofix (b)(4) received from the distributor two pictures illustrating the functional problem notified.(b)(4).
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on the device code 99-56-22020, lot v1374298 before the market release.No anomalies have been found.The original lot, manufactured in 2014, was comprised of (b)(4) devices.All of them have already been distributed to the market.Technical evaluation: the device concerned was received by orthofix (b)(4) on january 24, 2017.The technical evaluation on the returned device is currently on going.Medical evaluation: the information available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the technical evaluation are available.As soon as the results of the technical investigation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
Event or Problem Description
The information initially provided by the local distributor indicates: device code: 99-56-22020; lot number: v1374298; quantity: 1; hospital name: not provided; surgeon name: not provided; date of initial surgery: (b)(6) 2016; body part to which device was applied: not provided; surgery description:not provided; patient's information: not provided; problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem; event description: as the day progresses we have encountered the same issue in another hospital.Holes for the new struts are too small.New struts do not fit.Same size of the double row tl-hex foot plate 140mm, lot v1374298.On 18 november orthofix (b)(4) received from the distributor two pictures illustrating the functional problem notified.On january 24, 2017 orthofix (b)(4) received from the distributor the completed complaint form, including the following details, which were not provided with the initial notification: problem observed during: rep's inventory inspection; the device failure did not have any adverse effects on patient: the foot plate was removed from operating theatre before surgery started; the event did not lead to a clinically relevant increase in the duration of the surgical procedure; an additional surgery was not required; copies of the operative report are not available; copies of x-ray images are not available; (b)(4).
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 99-56-22020 lot v1374298 before the market release.No anomalies have been found.The original lot, manufactured in 2014, was comprised of (b)(4) devices.All of them have already been distributed to the market.Technical analysis: orthofix (b)(4) received from the distributor, on january 24, 2017, 3 devices code 99-56-22020 double row footplate, 140mm, tl-hex sterile, batch number v1374298.All of them have been investigated by orthofix (b)(4) quality engineering area as it was not possible to identify which one of the three devices returned was involved in the current event ref.(b)(4).(one of the three devices returned was the one involved in the notification.The other two devices were returned from the distributor warehouse because they were belonging to the same manufacturing batch.) the devices were subjected to visual, and functional check as per orthofix (b)(4) design and product specification.The visual check did not evidence any anomalies.The functional check evidenced that all the holes of the three rings returned were conforming to specifications in place at the time of manufacturing.However, the holes of 2 out of the 3 rings received were manufactured at the lower end of tolerance.This condition caused interference with the new revision of struts.The results of the technical analysis evidenced a partial incompatibility between rings and struts manufactured according to different design versions.Medical evaluation: the information made available on the case together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluation performed.On 9 december 2016: this complaint is very clear and suggests that the strut holes in this batch of foot plates were too small.There is no comment as to how this affected the surgery.We do not know if it was possible to continue with the operation as planned or to use a different device or system.The pictures provided show that the problem may indeed be as described.It is difficult to make any other comment without a full complaint form.On 02 february 2017: so, this technical analysis has confirmed that there was a mismatch between the stud and stud hole diameters in this batch of foot-rings because of an overlap between the extremes of size tolerance between the two batches.The problem has been defined and remedied.We also now know that the problem was identified during the preoperative frame assembly and could be corrected immediately.There was therefore no possibility of the patient coming to harm.Final comments: the results of the technical analysis evidenced a partial incompatibility between rings and struts manufactured according to different design versions.Orthofix (b)(4) evaluated the issue based on probability of occurrence, severity of the potential harm and available countermeasures as follows.In details: -the old revision of rings/footplates are compatible with old design of struts; -the rings/footplates are single use devices; -the involved version of rings is now out of production; -only the most recent design of struts may not be compatible with the rings/footplates manufactured according to the old revision of the drawing (only if ring/footplate was manufactured on lower side of tolerance range); -orthofix stock verification did not detect other batches of old revision of rings/footplates with similar problems.The potential harm posed to patient range between the following: -surgery delay -additional surgery to replace rings/footplates.The countermeasures allowed by orthofix (b)(4) sets usually available for a surgery are: -temporary locking with rapid adjust struts and after latency days, replacement of rapid adjust struts with tl-hex struts in compatible version; -addition of rings/footplates compatible with struts in use; -convertion of the frame into a frame mounting other orthofix (b)(4) linear distractors.As a result of the risk evaluation, considering the severity and probability of the risks identified and the detectability of the issue, the team has agreed that the residual risk is acceptable according to orthofix policy for determining acceptable risks (pg208-01).Orthofix (b)(4) continues monitoring the devices on the market.
Event or Problem Description